eye-3-yellow-3d-2-new-logo philly_kyw_new philly_94wip_new 35h_cbssportsrad_philly philly_wpht_new
NOW LIVE: Eyewitness News: Watch Live Stream

Local

Del. Officials Confirm First Recent Fentanyl-laced Heroin Death

(Photoillustration.  Credit: Thinkstock)

(Photoillustration. Credit: Thinkstock)

CBS Philly (con't)

Affordable Care Act Updates: CBSPhilly.com/ACA

Health News & Information: CBSPhilly.com/Health

Get Breaking News First

Receive News, Politics, and Entertainment Headlines Each Morning.
Sign Up

NEW CASTLE, Del. (CBS) – Officials in Delaware say the state has experienced its first fentanyl-laced heroin death.

One case is confirmed and several more are thought probable cases attributed to the synthetic opioid.

Fentanyl is described as a synthetic painkiller and is sometimes mixed with heroin. It can cause overdoses because it may be 50 to 100 times more potent than heroin, according to the Centers for Disease Control and Prevention.

So far, the Medical Examiner’s Office has confirmed one fentanyl-laced heroin overdose in Delaware. That death reportedly happened on April 5th in Claymont.

Several more cases are likely pending toxicology reports.

“For those Delawareans addicted to heroin, we must issue this warning that fentanyl-laced heroin is in our state,” Department of Health and Social Services Secretary Rita Landgraf said in a release. “The unfortunate consequences of using this illicit drug too often can be fatal. If you or a loved one needs treatment, we can provide support. In New Castle County, call (800) 652-2929 or in Kent and Sussex counties, call (800) 345-6785.”

Fentanyl-laced heroin has been sold on the streets with names such as “Thera Flu,” “7 if Hearts,” “China White,” “Shine,” “New World,” “Bud Light,” “Bud Ice,” “Diesel” and “Coors Light.”

Top Content On CBSPhilly

Follow

Get every new post delivered to your Inbox.

Join 31,289 other followers